Paxil and Weight Gain
Paxil (paroxetine) is an antidepressant drug that belongs to a class of drugs known as selective serotonin reuptake inhibitors (SSRIs). Like most of these antidepressant drugs, Paxil is commonly thought to be the cause of unexpected weight gain in patients taking the drug.
In clinical studies conducted before Paxil was approved for marketing, a few patients reported weight gain as a side effect. However, every person responds differently to certain medication. Some may gain weight while others would report weight loss.
What Studies Say?
Before any medication is approved, it undergoes extensive clinical evaluation where it is given to thousands of participants. Data is then gathered and compared to a group of people who did not take the drug. These studies document the side effects caused by the medication. Side effects are then categorized either as common side effects (reported by more than 1 percent of users) and rare side effects (reported by less than 1 percent of users).
Studies show that weight gain occurs in more than 1 percent of users, although the exact percentage is not known. These studies on Paxil reflect other studies conducted on other antidepressants which show that up to 25% of people who use antidepressant medications report weight gain. Recent findings further reveal that patients who use Paxil gain more weight in just short time (six months) compared to other antidepressants, like bupropion (Wellbutrin), nefazodone (Serzone), and venlafaxine (Effexor). Patients often report an increase in weight, 10 pounds or more.
Although weight gain may be noticed after initiating treatment, the medication is not always the direct cause. There are a number of factors that can contribute to weight gain while taking antidepressant therapy, including Paxil. For instance, some patients may engage in overeating as a symptom of depression which can cause weight gain. Poor diet, particularly craving for unhealthy foods, along with inactivity is also very common among people who are suffering from emotional conditions. These can all contribute to weight gain.
On the other hand, there are also patients who lose appetite and, subsequently, weight as part of their depression. Once antidepressant therapy is started and their condition improves, appetite may also improve and possibly cause an increase in weight.
Managing Weight Gain
If you notice an increase in weight while taking Paxil, be sure to consult your healthcare provider about your concerns. Before making any recommendation the healthcare provider conducts a thorough physical examination to rule out other possible medical conditions.
Usually, weight gain due to Paxil can be easily managed through simple weight control measures such as following a healthy diet, increasing physical activity, performing regular physical exercise, and limiting alcohol intake. If unexplained weight gain persist despite these measure, your healthcare provider may recommend other lifestyle changes. If Paxil is the main cause of the problem, your healthcare provider can give you specific recommendations such as adjusting the dose or switching medications.